A rash of complaints.

Author:Dunne, Fintan
Position::Brief Article
 
FREE EXCERPT

...the tragic side-effects of Aids drugs

Tragic underestimation of flesh-sloughing side-effects and failures in patient monitoring led to the deaths which forced South Africa to halt the clinical trials of the anti-Aids drug, Nevirapine, in April this year.

A ghastly side-effect called Stephens-Johnson Syndrome (SJS) first start as a rash hut kills patients after eating up their flesh in serious cases.

Official data available before the clinical trials commenced showed that Nevirapine was five times more likely to cause the deadly, drug-induced SJS than was the more expensive AZT, which equally has deadly toxic side-effects.

SJS killed two of the five women in the South African trials, appearing within weeks of commencing Nevirapine -- at first as a rash (but all the skin can he sloughed off), mouth and trachea blisters, and lungs and intestines can shed layers inside the body.

Prevention of side-effects requires careful patient monitoring. By far the moat common complication is described as "rash" when mild, or as SJS when severe. Immediate withdrawal of Nevirapine is mandated in all but mild reactions.

On 6 April this year, the PAC chief whip in South Africa, Patricia de Lille, said that she had uncovered a "nest of abuse and exploitation" in clinical trials of anti-Aids drugs in the country.

Participants in the trials told De Lille of severe side effects and irregularities in the way patients were asked to sign consent forms they did not understand.

In an interview with The Natal Witness, De Lille said: "One patient developed a rash all over the body and still has marks on the face. He told [the doctor in charge of the trials at the Kalafong Hospital in Pretoria] that this had happened since using the drugs, but the doctor said it was not the drugs causing the rash, but the HIV virus".

The Natal Witness also quoted De Lille saying that one woman went completely blind for two weeks, but regained her eyesight after discontinuing the drugs.

Before De Lille's remarks were even reported, the South African health minister, Manto Tshabalala-Msimang (who is a medical doctor herself) announced a halt to the Nevirapine trials. She told parliament that two of the five women died of liver damage, and there was a "probable" causal association with Nevirapine in the other three cases.

But Kevin McKenna, a spokesman for the Nevirapine manufacturers, Boehringer Ingelheim, was not about to own up. "My information is that the actual link to Nevirapine is...

To continue reading

REQUEST YOUR TRIAL